FDA & Intervet/Schering-Plough Animal Health Issue Warning About Vetsulin®

Note: This is a health warning and not a recall. If your pet is on Vetsulin, you should continue to administer it to your pet. Consult your veterinarian with any questions about your pet's treatment.

Phone: (800) 224-5318

The Food and Drug Administration’s (FDA) Center for Veterinary Medicine (CVM) and Intervet/Schering-Plough Animal Health are alerting veterinarians and pet owners that Vetsulin®, a porcine insulin zinc suspension used to treat diabetes in animals, may have varying amounts of crystalline zinc insulin in the formulation. Because this Intervet/Schering-Plough Animal Health product is out of specification it could cause a delay in insulin action and an overall longer duration of insulin activity. Products having significant problems with stability can affect the management of chronic diseases. Unstable insulin products can result in unpredictable fluctuations in the glucose levels of diabetic patients. Intervet/Schering-Plough Animal Health is unable to assure FDA that each batch of their product is stable.  

FDA and Intervet/Schering-Plough Animal Health request that veterinarians closely monitor their patients receiving Vetsulin® for any changes in onset or duration of activity, or for any signs of hyperglycemia or hypoglycemia. The classic signs of hyperglycemia include increased thirst, increased urination, weight loss and lethargy. The classic signs of hypoglycemia would include disorientation, unsteadiness, weakness, lethargy, and seizures.

While Intervet/Schering-Plough is working with FDA on resolving this issue, supplies may be limited. Therefore, veterinarians should consider transitioning their diabetic patients to other insulin products. In addition, FDA encourages veterinarians to report any adverse events with the Intervet/Schering-Plough Animal Health product to the company through the Technical Services Department at 1-800-224-5318.

Published: November 2, 2009;    Updated: January 12, 2010

Filed Under: Recalls Warnings

Author: Oregon Veterinary Medical Association

)